Alert archive / California / Beach Hazards Statements in 2025
Beach Hazards Statement 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Jan 18, 2025, 4:20 AM PST for 6 counties in California. It took effect at Jan 18, 2025, 7:00 PM PST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2025, 4:20 AM PST (12:20 UTC)
- In effect from
- Jan 18, 2025, 7:00 PM PST
- Expired
- Jan 20, 2025, 7:00 PM PST
- In force
- 48 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 0.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WHUS46 KMTR 181220 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 420 AM PST Sat Jan 18 2025 CAZ006-505-509-529-530-182030- /O.NEW.KMTR.BH.S.0003.250119T0300Z-250121T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 420 AM PST Sat Jan 18 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH MONDAY EVENING... * WHAT...A long period westerly swell will result in an increased risk of sneaker waves and rip currents. * WHERE...Pacific Coast beaches. * WHEN...7 PM Saturday through 7 PM Monday. * IMPACTS...Sneaker waves can unexpectedly run significantly farther up the beach than normal, including over rocks and jetties. These waves can suddenly knock people off their feet and quickly pull them into the cold ocean waters, where currents will be stronger than normal. These waves can also carry driftwood logs and other debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Remain out of the water to avoid hazardous swimming conditions. If going to the beach, observe the waves for several minutes and increase the stand-off distance from the water's edge. Most importantly, be vigilant, and never turn your back on the ocean. && $$ Sarment
6 follow-up statements
456 WHUS46 KMTR 181925 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1125 AM PST Sat Jan 18 2025 CAZ006-505-509-529-530-190500- /O.CON.KMTR.BH.S.0003.250119T0300Z-250121T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1125 AM PST Sat Jan 18 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 PM PST THIS EVENING THROUGH MONDAY EVENING... * WHAT...A long period westerly swell will result in an increased risk of sneaker waves and rip currents. * WHERE...Pacific Coast beaches. * WHEN...7 PM Saturday through 7 PM Monday. * IMPACTS...Sneaker waves can unexpectedly run significantly farther up the beach than normal, including over rocks and jetties. These waves can suddenly knock people off their feet and quickly pull them into the cold ocean waters, where currents will be stronger than normal. These waves can also carry driftwood logs and other debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Remain out of the water to avoid hazardous swimming conditions. If going to the beach, observe the waves for several minutes and increase the stand-off distance from the water's edge. Most importantly, be vigilant, and never turn your back on the ocean. && $$
840 WHUS46 KMTR 190425 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 825 PM PST Sat Jan 18 2025 CAZ006-505-509-529-530-191300- /O.CON.KMTR.BH.S.0003.000000T0000Z-250121T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 825 PM PST Sat Jan 18 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...A long period westerly swell will result in an increased risk of sneaker waves and rip currents. * WHERE...Pacific Coast beaches. * WHEN...7 PM Saturday through 7 PM Monday. * IMPACTS...Sneaker waves can unexpectedly run significantly farther up the beach than normal, including over rocks and jetties. These waves can suddenly knock people off their feet and quickly pull them into the cold ocean waters, where currents will be stronger than normal. These waves can also carry driftwood logs and other debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
466 WHUS46 KMTR 191206 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 406 AM PST Sun Jan 19 2025 CAZ006-505-509-529-530-200600- /O.CON.KMTR.BH.S.0003.000000T0000Z-250121T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 406 AM PST Sun Jan 19 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...A long period westerly swell will result in an increased risk of sneaker waves and rip currents. * WHERE...Pacific Coast beaches. * WHEN...7 PM Saturday through 7 PM Monday. * IMPACTS...Sneaker waves can unexpectedly run significantly farther up the beach than normal, including over rocks and jetties. These waves can suddenly knock people off their feet and quickly pull them into the cold ocean waters, where currents will be stronger than normal. These waves can also carry driftwood logs and other debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Sarment
425 WHUS46 KMTR 200532 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 932 PM PST Sun Jan 19 2025 CAZ006-505-509-529-530-201400- /O.CON.KMTR.BH.S.0003.000000T0000Z-250121T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 932 PM PST Sun Jan 19 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...A long period westerly swell will result in an increased risk of sneaker waves and rip currents. * WHERE...Pacific Coast beaches. * WHEN...Through Monday evening. * IMPACTS...Sneaker waves can unexpectedly run significantly farther up the beach than normal, including over rocks and jetties. These waves can suddenly knock people off their feet and quickly pull them into the cold ocean waters, where currents will be stronger than normal. These waves can also carry driftwood logs and other debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
176 WHUS46 KMTR 201312 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 512 AM PST Mon Jan 20 2025 CAZ006-505-509-529-530-210300- /O.CON.KMTR.BH.S.0003.000000T0000Z-250121T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 512 AM PST Mon Jan 20 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...A long period westerly swell will result in an increased risk of sneaker waves and rip currents. * WHERE...Pacific Coast beaches. * WHEN...Through Monday evening. * IMPACTS...Sneaker waves can unexpectedly run significantly farther up the beach than normal, including over rocks and jetties. These waves can suddenly knock people off their feet and quickly pull them into the cold ocean waters, where currents will be stronger than normal. These waves can also carry driftwood logs and other debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Sarment
075 WHUS46 KMTR 210235 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 635 PM PST Mon Jan 20 2025 CAZ006-505-509-529-530-210345- /O.EXP.KMTR.BH.S.0003.000000T0000Z-250121T0300Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 635 PM PST Mon Jan 20 2025 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM PST THIS EVENING... The long period westerly swell is diminishing. Therefore, the risk for sneaker waves and rip currents is decreasing, allowing for the Beach Hazards Statement to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 18, 4:19 AM PST, 1 minute earlier.
Area forecast discussion, Jan 18, 4:19 AM PST, 1 minute before
Area Forecast Discussion
National Weather Service San Francisco CA
419 AM PST Sat Jan 18 2025
...New SYNOPSIS, SHORT TERM, LONG TERM, AVIATION, MARINE...
.SYNOPSIS...
Issued at 415 AM PST Sat Jan 18 2025
Cool weather continues with coastal and valley fog to return again
tonight. A Frost Advisory remains in effect until 9 AM this morning
for portions of the interior Central Coast. Gusty offshore winds
remain likely Monday into Tuesday with peak gusts between 35 to 40
mph across the interior North Bay Mountains.
&&
.SHORT TERM...
(Today and tonight)
Issued at 415 AM PST Sat Jan 18 2025
Satellite imagery this morning shows a blanket of stratus over much
of the Bay Area and Central Coast. There is some clearing along
Marin and the San Francisco Peninsula where weak onshore flow has
developed. Elsewhere, there's still some expansion of the stratus
which can be seen clearly in the valleys of Monterey, San Benito,
and Napa valleys. Stratus will eventually give way to sunshine by
this afternoon. There's some conflicting data about what happens
tonight in terms of the stratus. Some guidance suggests we could see
some stratus develop in the North Bay, around San Francisco, and
then around Monterey Bay while other areas remain mostly clear
making the temperature forecast tricky. Should we get our nighttime
blanket of clouds, temperatures would end up warmer than forecasted
in those regions. Will need to re-evaluate low temperatures for
those areas on the dayshift as confidence has lowered in the whether
or not they'll reach Frost Advisory Criteria. For East Bay, South
Bay, and the Salinas valleys and San Benito County, confidence is
higher in cold overnight temperatures. Frost and/or freeze products
remain possible for these areas.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 415 AM PST Sat Jan 18 2025
Ensembles remain in agreement with an upper level trough holding
over much of the central United States, with an embedded shortwave
trough sliding through the Great Basin and into the Desert Southwest
Monday into Tuesday. Confidence remains high that we'll have an
offshore wind event; however, confidence remains on low on the
magnitude of it. Ensemble pressure gradient forecasts range from -
11mb to just shy of -16mb from the 0Z runs, with deterministic runs
within that range as well from SFO to WMC. The signal remains best
over the North Bay mountains, where gusts of 30-40 mph remain
possible, perhaps up to 50 mph for higher elevations. The East Bay
and Santa Cruz mountains could be gusty as well, but perhaps
confined to 20-35 mph. Thankfully fire weather concerns remain low
due to early winter rains moistening fuels.
As we head into midweek, cluster analysis shows upper level ridging
returning to the forecast. Daytime temperatures will increase by a
few degrees each day, warming back into the 60s for much of the
region, perhaps to near 70 for South Bay Valleys and the Central
Coast Valleys. Chilly morning lows stick with us, with the mid 30s
to low 40s expected for most regions. Lower temperatures may be
possible in the Southern Salinas Valley.
&&
.AVIATION...
(12Z TAFS)
Issued at 415 AM PST Sat Jan 18 2025
Currently seeing a mixed bag of LIFR-MVFR across the board, high
confidence in VFR by this afternoon. A cutoff low off the coast is
allowing for a relatively deep marine layer of 2,000 feet. As this
cutoff low gets absorbed into the upper-level pattern, the
expectation is that the marine layer will compress. As it does so,
ceilings and visibilities will likely lower to the LIFR-IFR range.
There is a strong signal for fog developing Saturday night with the
HREF showing a 50-75% chance for visibility less than 3 miles and
ceilings less than 1,000 feet.
Vicinity of SFO...Currently MVFR with light southerly flow. Winds
will back through the morning, becoming westerly with the afternoon
sea breeze. High confidence in VFR by this afternoon with sub-VFR
conditions returning overnight.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Currently MVFR with easterly flow at MRY
and MVFR with drainage flow at SNS. Downsloping (warming and drying)
winds will likely allow for MRY to reach VFR before SNS, either way
high confidence in VFR by the afternoon for both terminals. A return
to MVFR conditions is expected tonight.
&&
.MARINE...
(Today through Thursday)
Issued at 415 AM PST Sat Jan 18 2025
Moderate seas and moderate northwesterly breezes will prevail
through the weekend with high pressure continuing to support dry
conditions and fog/low clouds during the overnight periods.
Moderate offshore breezes next week will limit fog/low cloud
development.
&&
.BEACHES...
Issued at 847 PM PST Fri Jan 17 2025
A long period westerly swell develops by Saturday evening and
continues to Sunday, easing to a moderate period westerly swell
Sunday night and Monday. Initial swell periods near 20 seconds
Saturday evening will result in an increasing risk of forerunner
and sneaker waves. The risk of sneaker waves continues Saturday
night and Sunday. Breakers upwards to 13 to 14 feet will be
possible Saturday evening to Sunday. Will soon look into possibly
needing a beach hazards statement, please stay tuned to updates.
Sneaker waves can sweep across the beach without warning, pulling
people into the sea from rocks, jetties, and beaches. Sudden
immersion in cold water can result in cold water shock even for
the most experienced swimmers. Cold water shock can result in
dramatic changes in breathing, heart rate and blood pressure,
greatly increasing the risk of drowning in rough open waters.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from this evening through Monday evening
for CAZ006-505-509-529-530.
Frost Advisory until 9 AM PST this morning for CAZ516>518.
PZ...None.
&&
SHORT TERM...KR
LONG TERM....KR
AVIATION...Sarment
MARINE...Sarment
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 12:23 PM PST | Frost Advisory | MTR | Monterey, San Benito | 21 hr |
Nearby
Beach Hazards Statements in California, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.